Alert archive / Pennsylvania / Areal Flood Warnings in 2018
Areal Flood Warning 67, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 31, 2018, 8:00 PM EDT for Berks County, Chester County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 8:00 PM EDT (00:00 UTC)
- Expired
- Sep 1, 2018, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Berks County, PA, Chester County, PA
The radar
The Philadelphia radar (KDIX), 124 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2123 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
428
WGUS41 KPHI 010000
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
800 PM EDT FRI AUG 31 2018
PAC011-029-010400-
/O.NEW.KPHI.FA.W.0067.180901T0000Z-180901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-Chester PA-
800 PM EDT FRI AUG 31 2018
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for...
South central Berks County in eastern Pennsylvania...
Chester County in southeastern Pennsylvania...
* Until midnight EDT.
* At 759 PM EDT, Doppler radar and automated rain gauges indicated
that 3 to 5 inches of rain fell with earlier thunderstorms. Local
creeks and streams continue to run high across the area, and there
continues to be some roadway flooding. Residual flooding will
continue for another couple of hours. There will continue to be
light to moderate rain through this evening as well which may
exacerbate any flooding. Please continue to heed any remaining
road closures.
* Some locations that could experience flooding include...
Reading, West Chester, Coatesville, Wyomissing, Downingtown,
Kennett Square, Birdsboro, Oxford, Sinking Spring, Laureldale,
Parkesburg, West Grove, Wernersville, Leesport, Honey Brook,
Elverson, New Morgan, Glen Roy, Mount Vernon and Marshallton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4051 7593 3991 7555 3988 7559 3985 7559
3984 7558 3982 7568 3972 7577 3972 7614
3976 7606 3983 7604 3987 7599 3995 7600
4004 7593 4011 7594 4014 7588 4034 7618
$$
Robertson1 follow-up statement
135
WGUS81 KPHI 010354
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
1154 PM EDT FRI AUG 31 2018
PAC011-029-010404-
/O.EXP.KPHI.FA.W.0067.000000T0000Z-180901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-Chester PA-
1154 PM EDT FRI AUG 31 2018
...THE FLOOD WARNING WILL EXPIRE AT 1200 AM EDT FOR SOUTH CENTRAL
BERKS AND CHESTER COUNTIES...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 4051 7593 3991 7555 3988 7559 3985 7559
3984 7558 3982 7568 3972 7577 3972 7614
3976 7606 3983 7604 3987 7599 3995 7600
4004 7593 4011 7594 4014 7588 4034 7618
$$
SFJWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 31, 3:56 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 31, 3:56 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Mount Holly NJ 356 PM EDT Fri Aug 31 2018 .SYNOPSIS... A stationary front will remain draped across portions of Delmarva overnight before washing out Saturday. Meanwhile, high pressure will slowly build across the area into next week, before another cold front approaches the area by late-week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Locally very heavy rain should be focused mostly west and south of Philadelphia through late this afternoon. An analysis shows a stalled front near Delmarva orientated east to west. There continues to be greater instability southward across our area with precipitable water of 2+ inches across the southern half of the region. The flow remains light through much of the atmospheric column, however there is a southeasterly low-level jet present that is migrating northward. There is also veering with height with lighter winds aloft, helping to provide a zone of confluent flow mainly in the 925-850 mb layer. This setup is favoring slow moving convective cells, with even some backbuilding observed earlier. Locally very heavy rain has occurred, with 2 to nearly 6 inches reported earlier. This is expected to continue into the early evening, although the rainfall rates should decrease to the north and east across the area where the onshore flow influence is resulting in less instability. A flash flood threat remains, however it still looks more localized and therefore we continue with no Flash Flood Watch. The bulk of the guidance indicates that Delmarva to portions of southeastern Pennsylvania get much of the heavier rainfall due to surface high pressure wedging down from the northeast. This surface high should win out more through this evening with convection weakening or dissipating and eventually becoming more focused south-southwestward. The airmass is more stable northeastward across the area, therefore lesser shower activity is anticipated for the rest of the afternoon. Once we lose the showers/thunder into early this evening, most of the night may end up being dry as surface high pressure presses a little more southwestward. An onshore flow though is maintained and this will keep lots of clouds in across much of the area, possibly with even some drizzle. Some hi-res guidance wants to develop some showers from the southwest later tonight with another short wave, however this is of lower confidence. We will keep some low PoPs in overnight. Otherwise, cooler temperatures given the onshore flow but much of the area still experiencing dew points high enough to allow it to feel muggy. Definitely cooler than recent days however, with the lowest dew points across the northern areas. Adjusted the hourly temperature, dew point and wind grids based on the 19z observations then blended in the LAMP guidance for the remainder of the afternoon. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A similar pattern on Saturday with high pressure gradually shifting off the coast of New England, however it is wedged southwestward into the Mid-Atlantic. As we look aloft, a ridge remains in place with our area remaining on the northern periphery of it. There continues to be some short wave energy embedded within the flow around this ridge, while a surface front remains draped across the Delmarva region. This will continue to result in an onshore flow, however the more focused lift looks to be lacking overall. As a result, a few showers are possible across the area at times (maybe a thunderstorm in parts of Delmarva), however it does not appear to be all that organized. As a result we kept PoPs on the low side through the day. The day may start with some drizzle in spots, otherwise despite the onshore flow some mixing may erode the lower clouds some from south to north during the day. This would result in some sunshine especially across the southern areas. Overall though, temperatures on the cooler side. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Overview: An upper-level ridge will remain stationed over the mid- Atlantic through much of the week, but it will not be enough to diminish the rain and thunderstorm threat, which will tend to occur each afternoon, following the diurnal pattern. Above normal highs are likely during the early and middle part of next week. The surface high north of the stationary front will move off to the northeast into Sunday as the front gradually washes out. Chances for rain persist though, especially for areas along and west of the Delaware River. Highs will warm a little from Saturday as above normal temperatures make a comeback; most places should top out in the mid 80s. Monday may not be all that bad in terms of rain, featuring highs in the mid to upper 80s, though the heat index will likely approach the upper 90s for the urban corridor. Little change through the middle part of the week with the ridge sitting directly overhead, preventing any significant pattern change. Similar weather, including chances for rain and thunderstorms, especially during the afternoon on each day. Highs will approach the upper 80s to near 90 through Thursday, with low 80s in the Poconos. The humidity will persist, however, with dew points remaining above 70F. The ridge will slowly migrate west and flatten out as the week progresses. By Friday, the ridge axis should shift closer to the Mississippi River Valley, as a cold front begins to push southward across the Saint Lawrence and Great Lakes Region. This will usher in a return to a more zonal flow pattern for our area. Highs will be a little cooler Friday as the front approaches with mid 80s for most of the area and mid 70s to the north. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of this afternoon...MVFR ceilings overall. Some showers and a thunderstorm will produce locally MVFR/IFR conditions especially visibility. A TEMPO group was used to cover this, however left out thunder given low coverage. Easterly winds 8-12 knots. Tonight...MVFR ceilings, which may lower to IFR at times overnight. Lower confidence regarding ceilings heights. Easterly winds mainly less than 10 knots. Saturday...MVFR ceilings should improve to low-end VFR. A few showers are possible. East to southeast winds near 10 knots. Outlook... Saturday night/Sunday...Onshore flow will bring some lower CIGS especially during the overnight periods. Scattered showers and a few tstms Sunday afternoon/evening. Monday through Wednesday...Mostly VFR with sct afternoon or evening showers/tstms. && .MARINE... Small Craft Advisory remains in effect, except for Delaware Bay. Easterly winds will gust up to 25 knots at times especially the New Jersey waters, with seas in the 4-6 feet range. The winds are expected to diminish some through tonight into Saturday, however a continued onshore wind will keep the seas elevated longer. For Delaware Bay, the winds look to remain light enough therefore the advisory for the lower portion has been cancelled. Outlook... Saturday night through Wednesday...Overall, sub-SCA conditions are expected for the weekend and into next week. Small chcs for afternoon/early evening showers and tstms each day. Rip Currents... A moderate risk for the development of dangerous rip currents continues through tonight for the New Jersey and Delaware beaches, due to gusty easterly winds and rough surf. For Saturday, while the winds are forecast to not be as strong and the waves should subside some, there will be a continued onshore component. As a result, conditions may remain rough enough to result in another moderate risk of rip currents. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455. && Synopsis...Davis Near Term...Gorse Short Term...Gorse Long Term...Davis/Miketta Aviation...Gorse/Miketta Marine...Gorse
Hazardous weather outlook, Aug 31, 3:52 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 352 PM EDT Fri Aug 31 2018 NJZ001-007>010-012-PAZ054-055-061-062-012000- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe- Lehigh-Northampton- 352 PM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Some showers and thunderstorms this afternoon and evening will be capable of very heavy downpours leading to localized flooding especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071- 101>106-012000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 352 PM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Some showers and thunderstorms this afternoon and evening will be capable of very heavy downpours leading to localized flooding especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-012000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 352 PM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the formation of dangerous rip currents along the New Jersey shore and the Delaware Beaches through this evening. Some showers and thunderstorms this afternoon and evening will be capable of very heavy downpours leading to localized flooding especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450>455-012000- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 352 PM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-012000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 352 PM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 31, 7:15 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 1 SSW WYOMISSING 40.32N 75.97W
08/31/2018 BERKS PA 911 CALL CENTER
RESIDENTS IN AN APARTMENT BUILDING IN CAMBRIDGE COMMONS
HAD TO BE EVACUATED DUE FLOODWATERS FROM A NEARBY CREEK.
&&
EVENT NUMBER PHI1801474
JRKLocal storm report, Aug 31, 7:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MIDDLETOWN 39.45N 75.72W
08/31/2018 NEW CASTLE DE EMERGENCY MNGR
NUMEROUS FLOODED ROADWAYS AND INTERSECTIONS THROUGHOUT
TOWN. SEVERAL VEHICLES HAVE STALLED DUE TO THE WATER,
BUT NO WATER RESCUES HAVE OCCURRED.
&&
EVENT NUMBER PHI1801475
DAVISLocal storm report, Aug 31, 7:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN WERNERSVILLE 40.33N 76.08W
08/31/2018 E5.00 INCH BERKS PA SOCIAL MEDIA
&&
EVENT NUMBER PHI1801476
DAVISLocal storm report, Aug 31, 7:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
741 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FLASH FLOOD WERNERSVILLE 40.33N 76.08W
08/31/2018 BERKS PA SOCIAL MEDIA
WIDESPREAD ROADWAY AND STREAM FLOODING THROUGHOUT THE
AREA.
&&
EVENT NUMBER PHI1801477
DAVISLocal storm report, Aug 31, 7:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
749 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 1 SSW WYOMISSING 40.32N 75.97W
08/31/2018 BERKS PA 911 CALL CENTER
APPROXIMATELY 12 APARTMENT UNITS IN CAMBRIDGE COMMONS
WERE DAMAGED DUE TO SIGNIFICANT FLOODING ALONG A
TRIBUTARY OF THE WYOMISSING CREEK. RESIDENTS IN THE
APARTMENT COMPLEX WERE EVACUATED BEFOREHAND.
&&
CORRECTED REMARKS
EVENT NUMBER PHI1801474
JRKLocal storm report, Aug 31, 7:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
753 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 1 SSE MIDDLETOWN 39.43N 75.72W
08/31/2018 M6.16 INCH NEW CASTLE DE MESONET
OVER 5 INCHES OF RAIN FELL BETWEEN 5 AND 7 PM.
&&
EVENT NUMBER PHI1801478
JRKNearby
Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.